Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 191, NWS Rapid City, SD

August 30, 2021Lawrence County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 2:59 PM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 2:59 PM MDT (20:59 UTC)
Expired
Aug 30, 2021, 4:00 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lawrence County, SD, Meade County, SD, Pennington County, SD

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:10 PM MDTHAIL 15 Sw Nemo, SD
Aug 30, 3:30 PM MDTHAIL 12 Ene Silver City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS53 KUNR 302059
SVRUNR
SDC081-093-103-302200-
/O.NEW.KUNR.SV.W.0191.210830T2059Z-210830T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
259 PM MDT Mon Aug 30 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Meade County in west central South Dakota...
  Southeastern Lawrence County in west central South Dakota...
  Southwestern Pennington County in west central South Dakota...

* Until 400 PM MDT.

* At 259 PM MDT, a severe thunderstorm was located near Silver City,
  or 11 miles north of Hill City, moving southeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Satellite and lightning indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Silver City and Pactola Reservoir around 310 PM MDT.

Other locations in the path of this severe thunderstorm include
Johnson Siding, Hisega and Sheridan Lake.

This includes Interstate 90 in South Dakota between Mile Markers 47
and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 10393 4429 10381 4419 10315 4385 10357
TIME...MOT...LOC 2059Z 306DEG 12KT 4410 10361 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JC
3 follow-up statements
529 
WWUS53 KUNR 302117
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
317 PM MDT Mon Aug 30 2021

SDC081-093-103-302200-
/O.CON.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Meade SD-Lawrence SD-Pennington SD-
317 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHERN MEADE...SOUTHEASTERN LAWRENCE AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 316 PM MDT, a severe thunderstorm was located over Silver City, or
10 miles north of Hill City, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
  Pactola Reservoir, Johnson Siding, Hisega and Sheridan Lake.

This includes Interstate 90 in South Dakota between Mile Markers 49
and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 10379 4420 10362 4419 10315 4385 10357
TIME...MOT...LOC 2116Z 304DEG 12KT 4408 10358 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JC
758 
WWUS53 KUNR 302132
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
332 PM MDT Mon Aug 30 2021

SDC081-093-302141-
/O.CAN.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Meade SD-Lawrence SD-
332 PM MDT Mon Aug 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4405 10379 4414 10368 4414 10322 4385 10357
TIME...MOT...LOC 2131Z 306DEG 12KT 4405 10352 

$$

SDC103-302200-
/O.CON.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Pennington SD-
332 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN PENNINGTON COUNTY...

At 331 PM MDT, a severe thunderstorm was located over Pactola
Reservoir, or 8 miles north of Hill City, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Northwestern Rapid City, Hill City, Black Hawk, Johnson Siding,
Silver City, Hisega, Mystic, Pactola Reservoir, Sheridan Lake and
Palmer Gulch Resort.

This includes Interstate 90 in South Dakota between Mile Markers 54
and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 10379 4414 10368 4414 10322 4385 10357
TIME...MOT...LOC 2131Z 306DEG 12KT 4405 10352 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JC
887 
WWUS53 KUNR 302150
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
350 PM MDT Mon Aug 30 2021

SDC103-302200-
/O.EXP.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Pennington SD-
350 PM MDT Mon Aug 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PENNINGTON COUNTY
WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4405 10379 4414 10368 4414 10322 4385 10357
TIME...MOT...LOC 2150Z 306DEG 12KT 4402 10346 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:27 PM MDT, 32 minutes earlier.

Area forecast discussion, Aug 30, 2:27 PM MDT, 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
227 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1107 AM MDT Mon Aug 30 2021

MVFR cigs over southern SD will continue to quickly dissipate.
Scattered strong/severe storms with local IFR conditions may
develop over the Black Hills later this afternoon and move
east/southeast onto the SD Plains into the evening. Other storms
may develop this evening over NW SD. Outside of storms, VFR
conditions expected this afternoon and overnight.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across
northeastern WY tomorrow behind a dryline. Relative humidity
values will fall into the single digits as temperatures climb into
the low to mid 90s. Confidence in the strength of winds behind the
dryline remains relatively low; thus, have maintained the Fire
Weather Watch at this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...JC
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 5:31 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:34 PM MDTSevere Thunderstorm WarningUNRPerkins56 min
Aug 30, 4:09 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington66 min
Aug 30, 4:29 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRPerkins61 min
Aug 30, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster62 min
Aug 30, 5:06 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRPerkins, Ziebach54 min
Aug 30, 5:45 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRMeade, Perkins, Ziebach60 min
Aug 30, 5:50 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster, Fall River, Oglala Lakota36 min
Aug 30, 5:53 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRPerkins67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.